0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Quetiapine for Chronic Motor Tic Disorder
DREW BARZMAN, M.D.; BETH GERNERT, B.A.; MELISSA DELBELLO, M.D.
Am J Psychiatry 2004;161:1307-1307. doi:10.1176/appi.ajp.161.7.1307

To the Editor: There have been few case reports on the successful use of quetiapine for the treatment of Tourette’s syndrome and other tic disorders in children and adolescents (13). We discuss our successful treatment of a patient with such a disorder.

Mr. A was a 26-year-old single African American man who had been diagnosed with chronic motor tic disorder at age 7. He had symptoms of social phobia, including difficulties with public speaking and daily social interactions. His tic disorder was familial. Trials of medications since grade school included haloperidol, pimozide, clonidine, sertraline, alprazolam, propranolol, diazepam, olanzapine, and risperidone. These trials included full therapeutic doses for a sufficient duration. Risperidone was the most effective medication in relieving his symptoms but caused extensive weight gain, which led to discontinuation. The weight gain stopped after the risperidone was tapered; however, the tics reappeared. Diazepam and alprazolam exacerbated the tics. Clonidine and olanzapine were not effective in controlling the tics.

Mr. A was then given quetiapine, 25 mg/day, which was titrated to 400 mg/day over several weeks. Within a month, he reported that he could socialize with more ease and was not having any tics. For the first time ever, he was able to speak publicly without any tics or problems initiating speech. Weight gain occurred, although not as much as when he was treated with risperidone.

The few case reports on this topic include patients who had not responded or had intolerable side effects to trials of haloperidol, risperidone, and clonidine. In contrast, Huang et al. (4) reported that an adult developed tics after 1 month of treatment with quetiapine. With any antipsychotic medication, tardive dyskinesia may occur and mimic a new onset of tic disorder.

There are several possible mechanisms to explain the effect of quetiapine on tics. Quetiapine is unique among the atypical antipsychotics because it has a high serotonin-to-dopamine binding ratio. Parraga and Woodward (2) suggested that quetiapine’s unique binding profile to dopamine D4 receptors and serotonin 5-HT6 receptors, its selective inactivation of the mesolimbic cortical dopamine neurons, and/or its effect on excitatory amino acids might lead to its effectiveness in improving tics.

To our knowledge, this is the first case report of the successful use of quetiapine for the treatment of a tic disorder in an adult. Further controlled trials to determine whether quetiapine is effective in the treatment of tic disorders in adults are warranted.

Schaller JL, Behar D: Quetiapine treatment of adolescent and child tic disorders: two case reports. Eur Child Adolesc Psychiatry  2002; 11:196–197
[PubMed]
[CrossRef]
 
Parraga HC, Woodward RL: Quetiapine for Tourette’s syndrome. J Am Acad Child Adolesc Psychiatry  2001; 40:389–390
 
Chan-Ob T, Kuntawongse N, Boonyanaruthee V: Quetiapine for tic disorder: a case report. J Med Assoc Thai  2001; 84:1624–1628
[PubMed]
 
Huang SC, Lai TJ, Tsai SJ: A case report of quetiapine-related tic-like symptoms. J Clin Psychiatry  2002; 63:1184–1185
[PubMed]
[CrossRef]
 
+

References

Schaller JL, Behar D: Quetiapine treatment of adolescent and child tic disorders: two case reports. Eur Child Adolesc Psychiatry  2002; 11:196–197
[PubMed]
[CrossRef]
 
Parraga HC, Woodward RL: Quetiapine for Tourette’s syndrome. J Am Acad Child Adolesc Psychiatry  2001; 40:389–390
 
Chan-Ob T, Kuntawongse N, Boonyanaruthee V: Quetiapine for tic disorder: a case report. J Med Assoc Thai  2001; 84:1624–1628
[PubMed]
 
Huang SC, Lai TJ, Tsai SJ: A case report of quetiapine-related tic-like symptoms. J Clin Psychiatry  2002; 63:1184–1185
[PubMed]
[CrossRef]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 7

Related Content
Books
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 14.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 63.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 63.  >
Dulcan's Textbook of Child and Adolescent Psychiatry > Chapter 49.  >
APA Practice Guidelines > Chapter 0.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
PubMed Articles